Tramadol Withdrawal Symptoms
Tramadol is an opioid painkiller, usually administered following surgery. It is known for its low abuse risk compared to other opiates like heroin, but there are still cases of individuals becoming addicted to it, and the resulting withdrawal symptoms can be difficult to deal with.
It affects the brain differently from other opiates, and so causes two kinds of withdrawal, each with its own set of symptoms. Not only does an individual experience the common symptoms like body discomfort and nausea, but they can also fall victim to psychosis and paranoia.
Withdrawal tends to begin within a few hours of an individual’s most recent Tramadol use, and it usually lasts for the following 14 days. This duration depends on the severity of an individual’s addiction.
Treating Tramadol abuse tends to follow the common course of Detoxification. An individual is usually assisted through this process via a prescription of a medicinal substitute to help reduce withdrawal symptoms and allow them to engage in other recovery activities.
What is Tramadol?
Tramadol is an opioid painkiller, commonly prescribed to treat moderate to severe pain. It is administered following serious surgery, but can also be taken on a long-term basis when weaker painkillers are ineffective.
Only available via prescription, Tramadol mainly comes in tablets and capsules, but can also be injected directly into the body in a hospital setting.
Like other opiates, it is possible to become addicted to Tramadol. While abuse potential is known to be very low, it has been known in some cases for individuals who have no history of substance abuse to become addicted to it 
Sustained use of the substance can cause the body’s chemistry to change over time, causing it to develop a dependence on Tramadol in order to function.
As with other addictions, this means that withdrawal symptoms manifest when the use of the drug is discontinued, and these can be very difficult to deal with.
How is Tramadol withdrawal unique?
Unlike other opioids, Tramadol relieves pain in two ways, meaning that it can cause two forms of withdrawal when absent in the body’s system.
To combat an individual’s pain, Tramadol simultaneously stimulates opioid receptors in the brain while also stopping the reuptake of serotonin and norepinephrine.
These effects cause two sensations within the brain, impacting multiple areas of its chemistry. This means that the brain is developing a dependency on Tramadol within two of its processes.
As a result of this, there are two areas that are affected when the use of Tramadol is stopped, meaning that the brain is having to adjust to sudden changes in several of its processes.
This does not occur with other opioids, and an individual can often experience two forms of symptoms as a result.
Traditional opioid withdrawal
Firstly, Tramadol causes symptoms commonly associated with other opiates, such as heroin and methadone. These include:
- Body discomfort, including pains and aches in the limbs
- Feeling unwell – nausea and vomiting
- Stomach problems, often resulting in abdominal pains and diarrhoea
- Strong cravings
- Mood swings and irritability
- Common cold or flu symptoms, such as shaking and sweating
Atypical opioid withdrawal
An individual struggling with Tramadol withdrawal will also face another set of symptoms. These will often occur simultaneously with the more traditional symptoms. Atypical opioid symptoms include:
- Severe paranoia
- Intense confusion and disorientation
- Panic attacks
- Psychosis (usually subsiding after detox) 
- Depersonalization (feeling disconnected from oneself)
While not directly life-threatening, these symptoms can cause an individual to behave in dangerous ways which could result in them coming to serious harm.
For example, a combination of paranoia and hallucinations might cause them to act irrationally and hurt themselves.
Which symptoms an individual develops and how long they last will depend on the specific circumstances of their Tramadol addiction . Factors that are likely to have an influence are:
- How long they have been addicted
- How much Tramadol they are used to taking
- How frequently they usually take Tramadol
- Their physical health
- Their mental health
For most, Tramadol withdrawal symptoms will begin within a few hours of their most recent use. The next few days tend to play out as follows:
Following an individual’s last use of Tramadol, withdrawal symptoms usually occur within a few hours. Often, the first symptoms to manifest are those associated with traditional opioid withdrawal.
These include feeling unwell, cold or flu symptoms, and body discomfort.
As the withdrawal begins, an individual will also begin to feel their first cravings for Tramadol.
Over the next few days, the severity of symptoms will increase. Cravings will also become much stronger, possibly causing irrational thoughts and behaviours.
Symptoms tend to reach their peak during these few days.
It is also common for atypical opioid withdrawal symptoms to appear during this stage. These include paranoia, confusion, and panic attacks.
After a week, symptoms are past their peak and tend to be much more manageable. Many of the physical discomforts will ease, as well as the more serious atypical symptoms.
However, it is common for mental health symptoms to persist for some time after this point.
An individual will likely continue to feel anxious, depressed, or possibly still have irrational thoughts.
In order to treat their Tramadol addiction and withdrawal, an individual will often go through the popular method of Detoxification, where their body is gradually weaned away from the substance.
This involves an individual stopping their Tramadol use with the support of medical staff, sometimes with the additional help of medicinal drugs, such as Buprenorphine, to reduce the effects of withdrawal symptoms.
Free from the impacts of these symptoms, an individual then undergoes additional treatments such as Cognitive Behavioural Therapy to help tackle the thoughts and emotions relating to their addiction.
As an individual begins to move away from their addiction, and their body is fully weaned from the substance, the medicinal substitute is then gradually withdrawn, allowing them to slowly adjust to independence.
Due to the complicated blend of symptoms caused by Tramadol withdrawal, it is important to contact your GP before attempting to detox yourself.